On August 1, 2022 Persy began his first cycle of the HITS protocol, which includes low dose chemotherapy (irinotecan and temozolomide) and immunotherapy (Hu3F8). On day 1, he had a CT scan, followed by his first chemotherapy infusion for this cycle. On day 2 he received chemo again followed by his first infusion of the 3F8 antibody. The first day of this infusion is usually the most difficult and comes with lots of extra precautions. One reason it is more difficult is because the bedside team does not know Persy yet and therefore doesn’t know how his body will react. Also, this particular medicine is very unpredictable and can cause just about every possible reaction. Persy did great throughout the infusion, although he did have some bad pain about halfway through. This is expected and is a result of the antibody affecting the nerves. Pre and post pain meds including oxycodone and tylenol were given to help with the pain. Despite reassurance from the medical staff, the entire process was scary and a bit overwhelming for Mama and Dada.
On day 3 P received just the chemo again, and unfortunately began to have diarrhea, which is a very common side effect of the irinotecan. Day 4 included chemo and the second 3F8 infusion. This one went a lot better and smoother than the first infusion. The following day Persy had his final chemo infusion for this cycle. On Saturday Mama and Dada had to begin giving him daily Granulocyte-Macrophage Colony Stimulating Factor (GM-CSF) injections. GM-CSF is a protein that increases the number of white blood cells and makes them better able to kill cancer cells. GM-CSF is also believed to make Hu3F8 more effective. These injections must be given once daily for 10 days, and are no fun for Persy, Mama, or Dada.
We hoped P would have more energy over the weekend and be able to enjoy some fun in the city, but unfortunately our little guy just wasn’t feeling good. He spent the next couple of days mostly sleeping and resting. In addition to the diarrhea which continued throughout the weekend, P had no appetite at all, making him even weaker. However, he didn’t really complain of pain and had no allergic reactions which was a huge relief.
After taking anti-diarrhea medicine throughout the weekend, Persy began to have trouble keeping it down. On Monday he threw up his oral meds multiple times and his diarrhea just kept getting worse. That evening we noticed blood in his stool and immediately called MSK. We brought him in after hours where they drew blood for labs and took a stool sample. We spent the next 5 hours at the hospital while P received fluids, electrolytes, sodium, and potassium, which were all low due to the vomiting and diarrhea. We got back to the hotel around 4:30 AM and tried to get a few hours of sleep before having to be back at MSK for the next 3F8 infusion at 8:30 AM. When we arrived for the infusion we were informed that Persy tested positive for c diff and would need to take oral antibiotics 4 times a day for the next 10 days.
The third infusion of 3F8 was by far the most difficult so far. About halfway through the infusion Persy became unresponsive and went into anaphylactic shock. The bedside team paused the infusion and administered an epi-pen to counteract the reaction he was having. Then his heart rate dropped and he was injected with a second epi-pen. Suddenly there was a whirl of commotion as more medical personnel entered the room and orders and levels were being called out all around us. A PICU nurse swiftly and expertly placed an IV in Persy’s arm and administered Narcan in order to counteract the oxycodone he received prior to the infusion. This meant more pain for Persy, but was necessary in order to reverse any respiratory depression. At that point the decision was made not to continue with the remainder of the infusion for that day. We stayed at the hospital for several hours after this so that P could be monitored closely. He spent most of that time sleeping peacefully.
The following afternoon we went back to the hospital to have Persy’s hemoglobin checked. It was low, most likely from losing some blood due to the c diff, and he needed a blood transfusion, which took about 3 hours. On Thursday we returned to the hospital in order for P to have his final 3F8 infusion for this cycle. To say that we were nervous about this (after what happened during the previous infusion) is a huge understatement. However, the doctors, nurses, and nurse practitioners assured us that it is not entirely uncommon for a patient to have a strong reaction with the third infusion. Typically the second and fourth infusions are smoother. Adjustments were made in order to avoid some of the problems that arose during the previous infusion, including adding a steroid and administering a smaller dose of oxy. Thankfully, the infusion went very well. Persy was responsive throughout, maintained his oxygen levels and his heart rate was stable as well. He did have some severe pain during the infusion, but it was brief. Even after all he had already been through over the past two weeks, P had to get through one more unpleasant experience before getting a much-needed break. On Friday, he underwent anesthesia in order to have a radiation simulation done in preparation for his upcoming treatment.
According to MSK protocol, we are required to stay nearby for 72 hours following P’s last infusion. They also do a blood pressure check on Sunday following the first cycle to make sure it’s safe for us to fly home. We are so blessed to have extended family (who are so very good to us) nearby in Connecticut. So after 12 long, hard days we headed north to Westport where we were able to rest, relax, and recover for a couple of days at our cousins Kerri and Jeff’s house. On Sunday we stopped by MSK for a quick blood pressure check on our way to the airport.
We arrived home to Jacksonville in the late afternoon on August 14th. Unfortunately Persy was still suffering with severe stomach cramps and diarrhea due to the c diff. His energy level was still low, even though he was very happy to be back home and back with Kep, who we all missed so much while we were in New York. P’s discomfort remained for another few days, but he finally began to bounce back on Wednesday, August 17th. He has continued to get better and better each day. His appetite has returned (and he has gained some weight back), his diarrhea and stomach cramping finally resolved, and his energy level has increased tenfold. We are beyond grateful to have our boy back and to be enjoying some fun and relaxation at home as a family.
On August 28th we head back up to New York for Persy to begin his radiation therapy. For this treatment he will undergo anesthesia two times a day for 7 days and be radiated twice each day. It will surely not be easy on him, and means at least another 10 days away from home and his little brother. However, it will also mean being one step closer to complete healing.
The past few weeks have been some of the most difficult we have faced throughout this journey so far. We pray that the 3F8 treatments will be easier on Persy going forward and that other issues won’t arise to make things even harder on him. Our little fighter is strong. He is resilient. He is a warrior. And with the help of the Lord, the skilled medical staff at MSK, our amazing family support, and the unceasing prayers from all of our prayer warriors, we know he will persevere.